The Annals of Applied Probability

Regularity and stability for the semigroup of jump diffusions with state-dependent intensity

Vlad Bally, Dan Goreac, and Victor Rabiet

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We consider stochastic differential systems driven by a Brownian motion and a Poisson point measure where the intensity measure of jumps depends on the solution. This behavior is natural for several physical models (such as Boltzmann equation, piecewise deterministic Markov processes, etc.). First, we give sufficient conditions guaranteeing that the semigroup associated with such an equation preserves regularity by mapping the space of $k$-times differentiable bounded functions into itself. Furthermore, we give an upper estimate of the operator norm. This is the key-ingredient in a quantitative Trotter–Kato-type stability result: it allows us to give an upper estimate of the distance between two semigroups associated with different sets of coefficients in terms of the difference between the corresponding infinitesimal operators. As an application, we present a method allowing to replace “small jumps” by a Brownian motion or by a drift component. The example of the 2D Boltzmann equation is also treated in all detail.

Article information

Ann. Appl. Probab., Volume 28, Number 5 (2018), 3028-3074.

Received: July 2017
Revised: December 2017
First available in Project Euclid: 28 August 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J75: Jump processes 47D07: Markov semigroups and applications to diffusion processes {For Markov processes, see 60Jxx}
Secondary: 35Q21

Piecewise diffusive jumps processes trajectory-dependent jump intensity PDMP regularity of semigroups of operators weak error Boltzmann equation


Bally, Vlad; Goreac, Dan; Rabiet, Victor. Regularity and stability for the semigroup of jump diffusions with state-dependent intensity. Ann. Appl. Probab. 28 (2018), no. 5, 3028--3074. doi:10.1214/18-AAP1382.

Export citation


  • [1] Alfonsi, A., Cancès, E., Turinici, G., Di Ventura, B. and Huisinga, W. (2004). Exact simulation of hybrid stochastic and deterministic models for biochemical systems. Research Report No. RR-5435, INRIA. Available at
  • [2] Alfonsi, A., Cancès, E., Turinici, G., Di Ventura, B. and Huisinga, W. (2005). Adaptive simulation of hybrid stochastic and deterministic models for biochemical systems. In CEMRACS 2004—Mathematics and Applications to Biology and Medicine. ESAIM Proc. 14 1–13. EDP Sci., Les Ulis.
  • [3] Angius, A., Balbo, G., Beccuti, M., Bibbona, E., Horvath, A. and Sirovich, R. (2015). Approximate analysis of biological systems by hybrid switching jump diffusion. Theoret. Comput. Sci. 587 49–72.
  • [4] Asmussen, S. and Rosiński, J. (2001). Approximations of small jumps of Lévy processes with a view towards simulation. J. Appl. Probab. 38 482–493.
  • [5] Ball, K., Kurtz, T. G., Popovic, L. and Rempala, G. (2006). Asymptotic analysis of multiscale approximations to reaction networks. Ann. Appl. Probab. 16 1925–1961.
  • [6] Bally, V. and Fournier, N. (2011). Regularization properties of the 2D homogeneous Boltzmann equation without cutoff. Probab. Theory Related Fields 151 659–704.
  • [7] Benaï m, M., Bouguet, F. and Cloez, B. (2017). Ergodicity of inhomogeneous Markov chains through asymptotic pseudotrajectories. Ann. Appl. Probab. 27 3004–3049.
  • [8] Benaï m, M. and Hirsch, M. W. (1996). Asymptotic pseudotrajectories and chain recurrent flows, with applications. J. Dynam. Differential Equations 8 141–176.
  • [9] Boxma, O., Kaspi, H., Kella, O. and Perry, D. (2005). On/off storage systems with state-dependent input, output, and switching rates. Probab. Engrg. Inform. Sci. 19 1–14.
  • [10] Bressloff, P. C. and Newby, J. M. (2013). Metastability in a stochastic neural network modeled as a velocity jump Markov process. SIAM J. Appl. Dyn. Syst. 12 1394–1435.
  • [11] Buckwar, E. and Riedler, M. G. (2011). An exact stochastic hybrid model of excitable membranes including spatio-temporal evolution. J. Math. Biol. 63 1051–1093.
  • [12] Cocozza-Thievent, C. (2017). Renouvellement Markovien et PDMP. Available at
  • [13] Crudu, A., Debussche, A., Muller, A. and Radulescu, O. (2012). Convergence of stochastic gene networks to hybrid piecewise deterministic processes. Ann. Appl. Probab. 22 1822–1859.
  • [14] Davis, M. H. A. (1984). Piecewise-deterministic Markov processes: A general class of nondiffusion stochastic models. J. Roy. Statist. Soc. Ser. B 46 353–388.
  • [15] Davis, M. H. A. (1993). Markov Models and Optimization. Monographs on Statistics and Applied Probability 49. Chapman & Hall, London.
  • [16] Dufour, F., Dutuit, Y., Gonzalez, K. and Zhang, H. (2008). Piecewise deterministic Markov processes and dynamic reliability. J. Risk Reliab. 222 545–551.
  • [17] Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes: Characterization and Convergence. Wiley, New York.
  • [18] Fournier, N. (2011). Simulation and approximation of Lévy-driven stochastic differential equations. ESAIM Probab. Stat. 15 233–248.
  • [19] Fournier, N. and Godinho, D. (2012). Asymptotic of grazing collisions and particle approximation for the Kac equation without cutoff. Comm. Math. Phys. 316 307–344.
  • [20] Fournier, N. and Mouhot, C. (2009). On the well-posedness of the spatially homogeneous Boltzmann equation with a moderate angular singularity. Comm. Math. Phys. 289 803–824.
  • [21] Ganguly, A., Altintan, D. and Koeppl, H. (2015). Jump-diffusion approximation of stochastic reaction dynamics: Error bounds and algorithms. Multiscale Model. Simul. 13 1390–1419.
  • [22] Gillespie, D. T. (1976). A general method for numerically simulating the stochastic time evolution of coupled chemical reactions. J. Comput. Phys. 22 403–434.
  • [23] Godinho, D. (2013). Asymptotic of grazing collisions for the spatially homogeneous Boltzmann equation for soft and Coulomb potentials. Stochastic Process. Appl. 123 3987–4039.
  • [24] Graham, C. (1992). McKean–Vlasov Itô–Skorohod equations, and nonlinear diffusions with discrete jump sets. Stochastic Process. Appl. 40 69–82.
  • [25] He, L. (2014). Asymptotic analysis of the spatially homogeneous Boltzmann equation: Grazing collisions limit. J. Stat. Phys. 155 151–210.
  • [26] Ikeda, N. and Watanabe, S. (1989). Stochastic Differential Equations and Diffusion Processes, 2nd ed. North-Holland Mathematical Library 24. North-Holland, Amsterdam.
  • [27] Jacod, J. and Shiryaev, A. N. (2003). Limit Theorems for Stochastic Processes, 2nd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 288. Springer, Berlin.
  • [28] Jahnke, T. and Kreim, M. (2012). Error bound for piecewise deterministic processes modeling stochastic reaction systems. Multiscale Model. Simul. 10 1119–1147.
  • [29] Kolokoltsov, V. N. (2011). Markov Processes, Semigroups and Generators. De Gruyter Studies in Mathematics 38. de Gruyter, Berlin.
  • [30] Kunita, H. (2004). Stochastic differential equations based on Lévy processes and stochastic flows of diffeomorphisms. In Real and Stochastic Analysis. 305–373. Birkhäuser, Boston, MA.
  • [31] Kurtz, T. G. (1971). Limit theorems for sequences of jump Markov processes approximating ordinary differential processes. J. Appl. Probab. 8 344–356.
  • [32] Kurtz, T. G. (1977/78). Strong approximation theorems for density dependent Markov chains. Stochastic Process. Appl. 6 223–240.
  • [33] Lapeyre, B., Pardoux, É. and Sentis, R. (1998). Méthodes de Monte-Carlo Pour les équations de Transport et de Diffusion. Mathématiques & Applications (Berlin) [Mathematics & Applications] 29. Springer, Berlin.
  • [34] Löcherbach, E. (2017). Convergence to equilibrium for time inhomogeneous jump diffusions with state dependent jump intensity. Preprint. Available at arXiv:1712.03507.
  • [35] Pazy, A. (1983). Semigroups of Linear Operators and Applications to Partial Differential Equations. Applied Mathematical Sciences 44. Springer, New York.
  • [36] Protter, P. and Talay, D. (1997). The Euler scheme for Lévy driven stochastic differential equations. Ann. Probab. 25 393–423.
  • [37] Tanaka, H. (1978/79). Probabilistic treatment of the Boltzmann equation of Maxwellian molecules. Z. Wahrsch. Verw. Gebiete 46 67–105.
  • [38] Walsh, J. B. (1986). An introduction to stochastic partial differential equations. In École D’été de Probabilités de Saint-Flour, XIV—1984. Lecture Notes in Math. 1180 265–439. Springer, Berlin.